(RxWiki News) Ever wonder why your depression meds start at a low dose and increase in over time? The short answer – it may increase your chances of successful symptom management.
Antidepressant medications can have side effects, and people may respond differently to different doses of a medication.
Doctors often slowly increase the dose of antidepressants to find the dose that works the best, while lowering the risk of side effects, which means a better chance of successful treatment.
"Talk to your psychiatrist about how your medication is working."
A recent study, led by Chung-Hsuen Wu, PhD, at the University of North Carolina-Chapel Hill, compared medication usage over six months for people who had their dose of antidepressants increased over the first 60 days and people who started treatment at a steady dose.
They looked at the records of 40,873 adults who made insurance claims for three different types of antidepressants: selective serotonin reuptake inhibitors, selective norepinephrine reuptake inhibitors, and bupropion.
Patients whose dose was increased over time were more than two times more likely to stay on the medication, with no gaps in treatment.
About 67 percent of patients whose dose was increased over time continued to take their medication versus about 45 percent of those whose medication was not increased over time.
Slow increases in medication can help doctors find the lowest effective dose. The higher the dose, the higher the chances of unwanted side effects.
The idea is that people are more likely to stop taking medications if the side effects are troublesome.
Wu’s study is limited by the fact that they were looking at medical claims records, which allows them to track prescriptions filled by patients.
No contact was made with the patients, so it is unclear why people stopped taking their medications and if the dosing regimen was the cause of the higher rates of stopping medication.
Wu’s study was published online ahead of print in May in Depression & Anxiety. No conflicts of interest were noted.